Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 7, NWS Jackson, KY

March 24, 202333 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Mar 24, 2023, 12:35 PM EDT for 33 counties in Kentucky. It took effect at Mar 25, 2023, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 12:35 PM EDT (16:35 UTC)
In effect from
Mar 25, 2023, 4:00 AM EDT
Expired
Mar 25, 2023, 8:00 PM EDT
In force
16 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS73 KJKL 241635
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1235 PM EDT Fri Mar 24 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250800-
/O.NEW.KJKL.WI.Y.0007.230325T0800Z-230326T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1235 PM EDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT SATURDAY...

* WHAT...Winds will strengthen on the back side of exiting cold
  front and low pressure system. Southwest winds 15 to 25 mph 
  with gusts up to 45 mph expected.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 4 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMW
3 follow-up statements
258 
WWUS73 KJKL 250754
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
354 AM EDT Sat Mar 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-252000-
/O.CON.KJKL.WI.Y.0007.230325T0800Z-230326T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
354 AM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds of 15 to 25 mph with gusts of 35 to 45 
  mph are expected today.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 4 AM to 8 PM EDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN
822 
WWUS73 KJKL 251745 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
145 PM EDT Sat Mar 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260000-
/O.CON.KJKL.WI.Y.0007.000000T0000Z-230326T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
145 PM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds of 15 to 25 mph with gusts of 35 to 45
  mph will continue into the evening.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Through 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GEOGERIAN/GREIF
207 
WWUS73 KJKL 260005 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
805 PM EDT Sat Mar 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260115-
/O.EXP.KJKL.WI.Y.0007.000000T0000Z-230326T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
805 PM EDT Sat Mar 25 2023

...WIND ADVISORY HAS EXPIRED...

West winds are starting to settle this evening, but some gusts to
30 mph will still be possible for another hour or so.  

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 24, 10:41 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 24, 10:41 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1041 AM EDT Fri Mar 24 2023

.UPDATE...
Issued at 1041 AM EDT FRI MAR 24 2023

Continuing to monitor radar as a line of rain and a few embedded
thunderstorms make their way into eastern KY. The line went from
being more west-east oriented to more SW to NE oriented, and is
infringing on our western CWA counties all the way down to the TN
border. This led to some updates to the pops and weather to better
show the trend of this line and to increase pops in the SW CWA
especially. Eventually this line will begin to lift north again as
a warm front once the cold front gets closer to the region, but
this will be later in the day. Until then, will continue to
monitor the ongoing rainfall and it's progression eastward, in
case further updates/increases to the pops are needed for the JKL
CWA. Also loaded in the latest observations for temps and winds.
This did result in some lowering of temps for the current hour,
likely due to the incoming and ongoing rainfall. Hoping that we
will still be able to reach our forecast highs, so blended into
the ongoing forecast. However, will also continue to monitor this
in case daytime temperatures will need to be lowered based on
ongoing rainfall later in the day. All updates have been published
and sent to NDFD/web. A new set of zones was also sent out. These
do mention late morning wording still, but felt it was necessary
to reflect the changes in pops/weather. Will send out another
update after noon to remove any lingering morning wording.

UPDATE Issued at 808 AM EDT FRI MAR 24 2023

Outflow from overnight convection moving in across the I-64
corridor has slipped south of JKL. Shower activity has been
developing along this boundary as it has nudged southward,
although the movement has slowed considerably at this point. As
such, have allowed for higher PoPs further south this morning.
The more sustained activity remains focused generally along and
north of the Mountain Parkway. Have also freshened up the
temperature trends this morning, allowing for a slower recovery
behind the outflow, as mid to upper 50s have settled south across
the area in its wake.

&&

.SHORT TERM...(Today through Saturday)
Issued at 435 AM EDT FRI MAR 24 2023

The latest upper level map features amplified flow across the
CONUS. A seasonably strong ridge is centered across the eastern
Gulf of Mexico. Troughing is aligned along the West, with multiple
embedded vorticity centers/short wave troughs seen within the
trough as well as the west southwest flow setup from the Desert
Southwest through the Mississippi Valley and into the Ohio and
Tennessee valleys. At the surface, a cold front is draped from
southern New England through the Ohio Valley, and then across the
middle Mississippi Valley and southern Plains regions. Convection
has been ongoing mainly along and northwest of the surface
boundary, thanks to increasing 925-850 mb moisture transport, and
a broad and strong upper level wind field. So far, only the I-64
corridor has seen some of this convection. Temperatures range
from the mid and upper 50s north of the cold front in the northern
portion of Fleming County, as well as some of the more sheltered
valleys in southeastern Kentucky, where clouds have been thinner.
Elsewhere, it is mild out there, with temperatures ranging from 65
to 70 degrees.

The models remain in good agreement aloft through short term
period. The western trough will expand southeast and east,
broadening with time. A lead short wave trough will take on more
of a negative tilt as it moves from the southern Plains to the
middle Mississippi Valley today, and into the Ohio Valley
tonight/early Saturday. A cut off low will develop as it curls
into the Great Lakes region during the day on Saturday. At the
surface, the cold front will continue to sag southeast across the
Commonwealth today, before stalling. Low pressure will organize
across the ArLaTex region and shift northeast into the Ohio Valley
by later this evening, dragging the boundary back north as a warm
front. As the low occludes more as it heads into the Great Lakes
region on Saturday, the associated cold front will sweep through
our area.

Active weather will be on tap for eastern Kentucky through the
short term period. Showers, along with some embedded storms at
times, will shift southeast across our area through the day. As
the boundary remains parallel to the upper level flow, some
training is possible, with the I-64 corridor likely seeing the
best chance for higher totals, given the wetter head start early
this morning. As such, will let the Flood Watch ride now for
Fleming County. Further south, the chance of more organized
heavier rainfall generally decreases, as these areas will not be
within the better 925-850 mb transport zone as long today. Highs
today will reflect the good baroclinic zone in place, with low to
mid 70s expected south of the boundary, while locations that
remain in thicker low clouds north of the boundary have a harder
time cracking the 60 degree mark.

Somewhat of a lull in the precipitation is expected this evening,
as forcing temporarily relaxes and winds begin to back more to
the south and southeast. Meanwhile, an organized line of stronger
convection will be moving in from the west after midnight. CAM
guidance has been pretty consistent in showing a gradual
weakening trend as the line gets further away from its parent
forcing with time, as well as heading into a more typically weaker
instability environment that will be in place across eastern
Kentucky. Still, a ridiculous amount of low level shear will be in
place, thanks to the screaming 60-80kt low level jet that will
have developed across the Ohio and Tennessee valleys by that time.
As such, at least a marginal severe threat remains, with damaging
wind gusts being the main threat and a non-zero tornado threat,
especially west of I-75. Lows will likely be established north of
the boundary early in the evening, before temperatures rise as
stronger return flow ensues.

The sustained winds will be increasing out of ahead of the line,
initially out of the south to southeast at 10 to 20 mph, with
gusts of 25 to 40 mph, and then veering to the southwest to west
southwest on Saturday, as the front pulls away. Winds will peak
during the day, with many places likely topping 40 mph.
Precipitation will quickly exit to the east Saturday morning, with
drier air advecting in during the afternoon. Highs will continue
to be well above normal, ranging from the upper 60s north of I-64,
to the lower and middle 70s elsewhere.

.LONG TERM...(Saturday night through Thursday)
Issued at 341 AM EDT FRI MAR 24 2023

The forecast period begins with the forecast area being on the
backside of a departing shortwave trough. At the surface, high
pressure will build in from the west but aloft southwesterly flow
will be in place. As a result of the persistent southwesterly flow;
overnight lows and daytime highs will be relatively warm. Overnight
lows are expected to be in the upper-30s to lower-40s with daytime
highs in the upper-60s to lower-70s through Monday. As the forecast
area enjoys high pressure to start the week, models are in agreement
with a longwave trough developing across the Central Plains.
However, going further in time, the trough looks to flatten out but
the jet core remains intact. As a result, a weak perturbation moving
through the flow could bring a surface cold front through the
Commonwealth Monday afternoon. Moisture does appear to be limited;
therefore, not expecting any instances of precipitation for Monday.
The better chance for precipitation does look to be late Tuesday as
a subtle shortwave develops across Ohio. As this shortwave digs into
the Commonwealth, scattered showers will be possible Tuesday into
Wednesday. Along with the trough moving through, northwesterly flow
will bring the coldest temperatures of the period for Tuesday night
into Wednesday. Overnight lows for Tuesday night are expected to be
in the low to mid-30s with a few instances of frost possible.

Once the trough quickly exits by Wednesday afternoon, high pressure
will build into the region as a strong upper-level ridge develops.
This ridge will remain in place from Wednesday through early Friday.
Models begin to diverge a little at this point for what happens
Thursday and beyond. However, the trend is that the ridge breaks
down late Thursday as deep trough dives out of the PACNW into the
Rockies. The GFS is the strongest with leeside surface cyclone
development early Friday morning whereas the ECMWF and CMC have a
strong tough with surface development occurring later in the day
and much further to the north compared to the GFS. Nonetheless,
whatever solution plays out, this could bring some widespread rain
and maybe a few thunderstorms with the expected warm front late
Thursday night and again when the cold front cross the area sometime
Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 808 AM EDT FRI MAR 24 2023

A cold front will gradually sag southeast with time today, allowing
for more persistent showers, along with a few thunderstorms and
associated MVFR ceilings. These will affect KSYM first, and then
eventually KJKL and KSJS by mid to late morning. Further south,
have maintained generally VFR conditions at KSME and KLOZ;
however, any passing stronger showers or a thunderstorm will
certainly result in at least brief MVFR or even IFR conditions.
The front will stall and then lift back north as a warm front by
tonight, as strong low pressure tracks northeast from the middle
Mississippi Valley into the Ohio Valley. The more persistent
convection will temporarily diminish, before a strong cold front
approaches overnight into early Saturday morning, eventually
bringing another line of weakening convection to the area. Winds
will be variable at 5 to 8 kts behind the cold front, with
southwest winds of around 10 kts, and gusts of 15 to 20 kts south
of the front today. LLWS will also occur through 13z, before
subsiding. Surface winds will then back a bit more to the south
and southeast this evening, with a renewed threat of LLWS, before
this likely mixes out with the approach of the convective line from
the west. South to southwest winds will increase to 10 to 20 kts,
with gusts of 25 to 35 kts by the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KYZ044.

&&

UPDATE...JMW
SHORT TERM...GEOGERIAN
LONG TERM...VORST
AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 24, 5:19 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
519 AM EDT Fri Mar 24 2023

KYZ044-251100-
Fleming-
Including the city of Flemingsburg
519 AM EDT Fri Mar 24 2023

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Showers, with embedded thunderstorms at times, are expected today
into tonight. Locally heavy rainfall and isolated flash flooding of
low lying and poor drainage areas will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong southwest wind gusts of 40 to 45 mph will likely occur on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
519 AM EDT Fri Mar 24 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible today. Locally heavy rainfall and minor
flooding of low lying and poor drainage areas will be possible. In
addition, a weakening line of organized thunderstorms will move in
from the west overnight. These will contain a threat of strong to
damaging wind gusts as they approach; however, an isolated tornado
can not be completely ruled out, particularly west of I-75.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong southwest wind gusts of 35 to 45 mph will likely occur on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Saturday.

GEOGERIAN/VORST

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:31 AM EDTSpecial Weather StatementJKLFleming29 min

Nearby

Wind Advisories in Kentucky, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.